Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 9, NWS Kansas City, MO

December 18, 20257 counties in Kansas; 8 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Dec 18, 2025, 2:17 AM CST for 7 counties in Kansas; 8 counties in Missouri. It took effect at Dec 18, 2025, 12:00 PM CST. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2025, 2:17 AM CST (08:17 UTC)
In effect from
Dec 18, 2025, 12:00 PM CST
Expired
Dec 18, 2025, 6:00 PM CST
In force
6 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 12:13 PM CSTNON-TSTM WND DMG3 S Camden Point, MODowned tree in wires near Interurban Road. Time based on dispatch report.
Dec 18, 12:35 PM CSTNON-TSTM WND DMG5 Nne Lowemont, KSDowned wires near Woodson Road. Time based on dispatch report.
Dec 18, 12:44 PM CSTNON-TSTM WND DMG3 Se Kansas City, MODowned tree limbs and wires near 26th Street. Time based on dispatch report.
Dec 18, 1:20 PM CSTNON-TSTM WND DMG4 W Raytown, MODowned power lines near 62nd Street. Time based on dispatch report.
Dec 18, 2:18 PM CSTNON-TSTM WND DMG1 E Prairie Village, KSMultiple reports of downed wires near Chadwick Street. Time based on dispatch reports.
Dec 18, 2:24 PM CSTNON-TSTM WND DMG2 Sw Beverly Hills, KSDowned power lines near 77th Street. Time based on dispatch report.
Dec 18, 3:30 PM CSTTSTM WND DMG4 Ssw Leawood, KSDown power pole on cars in parking lot on 119th St and Roe Avenue at Town Center Plaza.
Dec 18, 3:30 PM CSTNON-TSTM WND DMG4 Ssw Leawood, KSCorrects previous tstm wnd dmg report from 4 SSW Leawood. Down power pole on cars in parking lot on 119th St and Roe Avenue at Town Center Plaza.
Dec 18, 3:42 PM CSTNON-TSTM WND DMG2 Ese Troy, KSDowned power lines near Troy. Time based on dispatch report.
Dec 18, 3:53 PM CSTNON-TSTM WND DMG5 Wsw Mound City, KSMultiple reports of downed power lines west of Mound City. Time based on dispatch report.
Dec 18, 5:06 PM CSTNON-TSTM WND DMGLa Cygne, KSDowned tree limbs and wires near 6th Street. Time based on dispatch report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS83 KEAX 180817
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
217 AM CST Thu Dec 18 2025

KSZ025-057-060-102>105-MOZ020-028-029-037-043-044-053-054-181700-
/O.NEW.KEAX.FW.W.0009.251218T1800Z-251219T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Johnson MO-Bates-
Henry-
217 AM CST Thu Dec 18 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KANSAS AND
WEST CENTRAL MISSOURI...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning for wind and low relative humidity,
which is in effect from noon today to 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zones 025, 057, 060, 
  102, 103, 104 and 105. In Missouri, Fire Weather Zones 020, 
  028, 029, 037, 043, 044, 053 and 054.

* TIMING...From noon today to 6 PM CST this evening.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

* WIND...Wind gusts of 45 to potentially 55 mph are expected this
  afternoon. 

* HUMIDITY... Humidity values will drop as low as 20-25% this
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
308 
WWUS83 KEAX 181640
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1040 AM CST Thu Dec 18 2025

KSZ025-057-060-102>105-MOZ020-028-029-037-043-044-053-054-190000-
/O.CON.KEAX.FW.W.0009.251218T1800Z-251219T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Johnson MO-Bates-
Henry-
1040 AM CST Thu Dec 18 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KANSAS AND WEST
CENTRAL MISSOURI...

* AFFECTED AREA...In Kansas, Fire Weather Zones 025, 057, 060, 
  102, 103, 104 and 105. In Missouri, Fire Weather Zones 020, 
  028, 029, 037, 043, 044, 053 and 054.

* TIMING...Until 6 PM CST this evening.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

* WIND...Wind gusts of 45 to potentially 55 mph are expected 
  this afternoon.

* HUMIDITY... Humidity values will drop as low as 20-25% this 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
667 
WWUS83 KEAX 181936
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
136 PM CST Thu Dec 18 2025

KSZ025-057-060-102>105-MOZ020-028-029-037-043-044-053-054-190000-
/O.CON.KEAX.FW.W.0009.000000T0000Z-251219T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Johnson MO-Bates-
Henry-
136 PM CST Thu Dec 18 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KANSAS AND WEST
CENTRAL MISSOURI...

* AFFECTED AREA...In Kansas, Fire Weather Zones 025, 057, 060, 
  102, 103, 104 and 105. In Missouri, Fire Weather Zones 020, 
  028, 029, 037, 043, 044, 053 and 054.

* TIMING...Until 6 PM CST this evening.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

* WIND...Wind gusts of 45 to potentially 55 mph are expected 
  this afternoon.

* HUMIDITY... Humidity values will drop as low as 20-25% this 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
150 
WWUS83 KEAX 182333
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
533 PM CST Thu Dec 18 2025

KSZ025-057-060-102>105-MOZ020-028-029-037-043-044-053-054-190045-
/O.EXP.KEAX.FW.W.0009.000000T0000Z-251219T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Johnson MO-Bates-
Henry-
533 PM CST Thu Dec 18 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

WINDS GUSTS ARE DISSIPATING AND EXPECTED DIMINISH OVER THE NEXT COUPLE
OF HOURS. RELATIVE HUMIDITY WILL INCREASE THROUGH THE NIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Dec 17, 11:46 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • A strong storm system will bring rain and wind overnight through Thursday. Expect rain chances (30% south to 80% north) through early Thursday across the area. The most favorable areas will be north of I-70 and east of I-35.
  • Strong winds expected with gusts of 40-50 mph likely (>80 percent chance) tomorrow and will spread eastward across the area by afternoon.
  • Fire weather concerns increase Thursday afternoon, mainly due to the strong winds but also with humidity values dropping into the 25-35% range for a few hours in east-central Kansas and west-central Missouri.
  • Wind chill values fall into the single digits and teens above zero Thursday night into Friday morning.
Area forecast discussion, Dec 17, 11:46 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1146 PM CST Wed Dec 17 2025

.KEY MESSAGES...

- A strong storm system will bring rain and wind overnight
  through Thursday. Expect rain chances (30% south to 80%
  north) through early Thursday across the area. The most
  favorable areas will be north of I-70 and east of I-35.

- Strong winds expected with gusts of 40-50 mph likely (>80
  percent chance) tomorrow and will spread eastward across the
  area by afternoon.

- Fire weather concerns increase Thursday afternoon, mainly due
  to the strong winds but also with humidity values dropping
  into the 25-35% range for a few hours in east-central Kansas
  and west-central Missouri.

- Wind chill values fall into the single digits and teens above
  zero Thursday night into Friday morning.

&&

.DISCUSSION...
Issued at 327 PM CST Wed Dec 17 2025

A mid to upper level trough will continue to deepen, becoming a
closed low, as it begins to sink into the lower 48 passing
through the Dakotas overnight into early Thursday. This closed
low will push a cold front through the area which will provide
lift for showers starting a little after midnight tonight. The
best chances reside east of I-35 and north of I-70. Despite the
abundance of shear, no thunderstorms are anticipated given the
extremely limited instability or it will be low probability.
Rain accumulation totals will range from several hundredths of
an inch to just under a quarter-inch. Rain chances taper off by
the late morning/afternoon as the cold front tracks to the east.
As we head into the afternoon hours, winds shift to the
north/northwest allowing a colder, drier airmass to move through
the area which will rapidly clear out skies. This, coupled with
steepening lapse rates will result in deep mixing through the
day. With multiple model soundings suggesting 40-50 kts at the
top of the mixed layer, 40-45 mph winds gusts are expected
Thursday afternoon. A few locations may even approach High Wind
Warning Criteria (wind gusts 58 mph or greater). Ensemble
guidance (LREF) continues to suggest the areas most likely to
see the strongest winds will be mostly west of I-35. Even still,
most of the area will likely see wind gusts at/or above 40 mph
as the LREF keeps probabilities above 50% for the majority of
the area. Given these conditions, a wind advisory has been
issued for the areas of most confidence (areas west of a line
from Putnam to Johnson counties).

Additionally for Thursday afternoon, there will slightly elevated
fire weather conditions across most of the area given how strong the
winds will be. Relative humidity values dip into the upper 20s to
lower 30s for a few areas near central MO further increasing fire
weather concerns for those areas. There a potential that few areas
could meet Red Flag Warning criteria. With widespread wind gusts
exceeding 40 mph, burning is discouraged across the area for
Thursday afternoon as fires could rapidly spread.

Winds slowly diminish late Thursday, as a transient high pressure on
the backside of the cold front ushers in a colder air mass. Clearing
skies and weakening winds will set the stage for radiational cooling
which will allow morning temperatures to sink into the upper teens
to low 20s. Wind chills could possibly reach the single digits to
preteens for areas north of HWY-36. Luckily, these cold temperatures
will be short-lived as the surface high moves to the east of the
area by late morning returning our winds to the south. High
temperatures rebound quite nicely, ranging from the upper 30s to
upper 40s. This weekend, a closed mid to upper low moves into
Ontario, keeping precip chances farther to the north. By Monday,
broad mid to upper level ridging begins to move into the area
keeping us dry and warm through most of next week. Extended guidance
suggests temperatures will be well-above normal (nearly 20 degrees)
approaching Christmas with highs approaching the 60s
(probabilities show 50-60% chance).

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1133 PM CST Wed Dec 17 2025

Winds will be the main issue at the terminals for the next 24
hours. Strong south to southwest winds (10 to 20 kt with
occasional gusts to 30 kt) will persist overnight, becoming
westerly to northwesterly as showers move through around
daybreak. Brief gusts to 40+ kt may occur with the showers
(30-50 percent chance). A lull in the winds will occur 13z-15z
before strong northwest winds develop and last through at least
00z Friday. Speeds of 15 to 30 kt with gusts in excess of 40 kt
are expected during the afternoon before diminishing slowly
after sunset.

MVFR ceilings will persist through around 12z, as showers
approach the area from the northwest. Showers are most likely to
impact the terminals in the 10z-13z time window. Brief IFR may
occur with the showers, but these probabilities are rather low
(<20%). Skies should rapidly clear after the showers move
through this morning, but a stratocumulus deck is expected to
develop during the afternoon with ceilings 3500-6000 feet. This
cloud deck should dissipate quickly after dark Thursday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 8 AM to 6 PM CST Thursday for MOZ001>005-
     011>014-020>022-028>030-037-043.
     Wind Advisory from noon to 6 PM CST Thursday for MOZ006-007-
     015-016-023-024-031-038-044.
KS...Wind Advisory from 8 AM to 6 PM CST Thursday for KSZ025-057-
     102>105.

&&

DISCUSSION...Collier
AVIATION...CMS
Hazardous weather outlook, Dec 17, 5:04 AM CST, 21 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0504 AM CST Wed Dec 17 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181104-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0504 AM CST Wed Dec 17 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

There is a low probability of widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

- A strong storm system will affect the region tonight -
  Thursday. Rain chances (30% south to 80% north) and strong
  winds with gusts of 45 mph likely (>50% probability for wind
  gusts to exceed 45 mph north of the MO River)

- Fire weather concerns increase Thursday afternoon, due mainly
  to the strong winds but also with humidity values dropping
  into the 25- 35% range.

- Wind chill values fall into the single digits and teens above
  zero Thursday night into Friday morning.

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.